Looking at these two photos, I can laugh or I can cry, and finally, after I’ve spent a year and a half even fatter than “After Seroquel,” I’ve decided I might as well laugh.In the “Before Seroquel” photo I weighed about 100 pounds, in the “After,” taken early in May of this year, I weighed 168.I was at my highest weight, 197, when I finally decided enough was enough–there was enough of me–I had to get off Seroquel, an “atypical” antipsychotic, which was causing me to take up more space in the world than I wanted to fill.I huffed and puffed my way into Dr. P’s office and told her the Seroquel had to go.One of my friends, who is a therapist, confided in me that among his patients that take Seroquel or Zyprexa, another “atypical,” the average weight gain is 50 to 60 pounds.I gained over 100. And yes, that is a rat on my shoulder.
My parents insisted that I see a vitamin doctor.They didn’t like what the medications did to me.They blamed my entire condition on the meds.
The truth was, the meds were keeping me alive.
They asked my shrink, who said, “Can’t hurt.”Yeah, sure.
It was 1985 or ’86.My parents had read a book by a Dr. Pfeiffer, called Mental and Elemental Nutrients.Something like that.He founded the Brain Bio Center<ST1 in New Jersey.
My parents picked me up where I lived in North Bennington, Vermont, and drove me to Princeton, New Jersey.All those hours in the car with them was unbearable, but we brought my dog, Hoofy, with me, which consoled me somewhat.
For the umpteenth time, they thought they were going to save me.
I was taking Lithium and Thorazine.Lithium made my face break out in pimples, and gave me hand tremors.I had a slight “shuffle,” that is, I marched in place involuntarily, a condition called akethesia, from the Thorazine.I drank copious amounts of water because Lithium, being a salt, made me extremely thirsty.To make things worse, I was a heavy smoker at the time.
I am no longer a smoker, I don’t march in place, my skin has cleared, and my hands don’t shake.I do like my water, though.And I am still on Thorazine.
I don’t recall what the <ST1Brain Bio Center looked like, but I do remember Hoofy keeping me amused with his antics during the long ride down there.
Dr. Pfeiffer was a fiftyish gentleman with broad shoulders and white hair.He met with my parents alone, first, which annoyed me because I was 27 years old and was perfectly capable of speaking for myself.I didn’t need Mommy and Daddy’s opinions to cloud up the evaluation.
Then I met with Dr. Pfeiffer.He asked me a few questions (obviously he believed my parents over me), and looked at my hands, then asked me about my feet, which I refused to show him.
“I have cute toes,” I said.
“Cute toes!Cute toes!Ha ha ha!”He chuckled for what seemed like a long time.“Cute toes!”
Then he invited my parents back in.He cleared his throat, and said, “Julie, I want you to eat a carrot every day, an egg every day, a three-egg omelet once a week, and canned fish three times a week.”
My parents nodded to each other approvingly.“And she needs vitamins,” said my mother.
“No, just the carrots, eggs, and fish will suffice.”
I asked, “What about cholesterol?”
“Er, never mind about that.By the way,” he turned to my parents.“She has cute toes, ha ha ha.”I was wishing he would shut up about my toes.
On the ride home, my mother danced around the car: “An egg a day, a carrot a day, so simple!”
I wasn’t exactly excited about this new diet.I had just been to nursing school, or rather, I had just been kicked out of nursing school (topic for another blog entry), and I knew that one shouldn’t eat more than two eggs a week, if that.
In the end, I dismissed Dr. Pfeiffer as a quack.I abandoned the diet, especially the eggs and canned fish.
I never found out how much my parents paid for the appointment.I had some kind of follow-up meeting, but I canceled it.
If it sounds too good to be true, it probably is.Vitamin theories haven’t held up very well in the psychiatric field, and although it’s very important to eat well, drink plenty of fluids, and exercise, there are no magic foods.Don’t let anyone tell you otherwise.
The following are the known side effects of one of my medications, Thorazine:
“Drowsiness, dizziness, dry mouth, blurred vision, tiredness, nausea, constipation, and trouble sleeping may occur. You may also be more sensitive to sunburn and less able to tolerate heat/strenuous exercise (see Precautions section). If any of these effects persist or worsen, notify your doctor or pharmacist promptly.
“Remember that your doctor has prescribed this medication because he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication for longer time periods may develop serious side effects, but with frequent visits to your doctor, this risk can be minimized.
“Tell your doctor immediately if any of these unlikely but serious side effects occur: feelings of restlessness/agitation/jitteriness, mask-like facial expression, shuffling walk, drooling, uncontrolled shaking of the hands, twitching in the face, muscle spasm/weakness, trouble swallowing, uncontrollable movements of the mouth/face/hands, unusual mental/mood changes (e.g., depression, worsening of psychosis), unusual dreams, trouble urinating, severe constipation, severe stomach/abdominal pain, unexplained weight gain, swelling of the feet/ankles, nipple discharge, swollen/tender breasts, changes in menstrual flow, decreased sexual ability, fast/pounding heartbeat with headache, severe dizziness, butterfly-shaped facial rash, joint/muscle pain, confusion, darkening of skin color, vision changes, fainting.
“For males, in the very unlikely event you have a painful, prolonged erection (lasting more than 4 hours), stop using this drug and seek immediate medical attention or permanent problems could occur.
“Tell your doctor immediately if any of these rare but very serious side effects occur: fever with persistent sore throat/cough/chills, yellowing of the eyes/skin, dark urine, severe stomach/abdominal pain, unusual bleeding/bruising, chest pain, seizures, confusion, rigid/unresponsive state, severe tiredness, breathing problems, pale skin.
“This drug may infrequently cause a serious (sometimes fatal) nervous system problem (neuroleptic malignant syndrome). Seek immediate medical attention if you notice any of the following rare but very serious side effects: fever, rigid muscles, increased sweating, fast heartbeat, mental/mood changes, change in the amount of urine.
“A very serious allergic reaction to this drug is rare. However, seek immediate medical attention if you notice any symptoms of a serious allergic reaction, including: rash, itching, swelling, severe dizziness, trouble breathing.
“If you notice other effects not listed above, contact your doctor or pharmacist.”
I have taken Thorazine since I was 25 years old, on and off.It was the first drug invented that was effective in treating psychosis.The newer “atypical” antipsychotics are more commonly prescribed nowadays, but they are expensive and have their own side effects.
One shrink of mine told me to think of Thorazine as my friend.Does that sound ridiculous?I don’t think so.Thorazine works.It has been a more faithful friend to me than most humans have been.
You may ask why I have chosen, or, rather, ended up with a friend who comes with so much baggage.
If you consider the side effects of mental illness, you may find the answer.Imagine losing all your friends, the support of family, your self-respect and the respect of others.One of the worst side effects of mental illness is discrimination, in its many forms.
All these are side effects of mental illness.This list doesn’t include the symptoms of mental illnesses, severe problems that I would be living with if it weren’t for Thorazine and the other medications I take.
Imagine losing your home, your rights, your job and any future job prospects, your education, your freedom, your life.